Alert archive / Colorado / Freeze Warnings in 2011

Freeze Warning 2, NWS Grand Junction, CO

April 25, 20119 counties in Colorado; Grand County, San Juan County, Utah

NWS Grand Junction, CO issued this freeze warning at Apr 25, 2011, 9:55 AM MDT for 9 counties in Colorado; Grand County, San Juan County, Utah. It took effect at Apr 27, 2011, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 2011, 9:55 AM MDT (15:55 UTC)
In effect from
Apr 27, 2011, 12:00 AM MDT
Expired
Apr 27, 2011, 9:00 AM MDT
In force
9 hr
Issued by
NWS Grand Junction, CO

Counties Delta County, CO, Dolores County, CO, Garfield County, CO, Gunnison County, CO, La Plata County, CO, Mesa County, CO, Montezuma County, CO, Montrose County, CO, San Miguel County, CO, Grand County, UT, San Juan County, UT

The radar

The Grand Junction radar (KGJX), 84 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 3.9 hours before the alert went out and 397 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2011-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2011-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this freeze warning went out at Apr 25, 5:04 AM MDT, 4 hours 51 minutes earlier.

Area forecast discussion, Apr 25, 5:04 AM MDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
504 AM MDT MON APR 25 2011

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
THE LAST THREE SHORTWAVE TROUGHS IN THE SERIES THAT DOMINATED THE
WEATHER THE LAST SEVERAL DAYS WILL MOVE THROUGH THE AREA TODAY AND
TONIGHT. THE FIRST TROUGH WILL TRAVEL OVER WESTERN CO EARLY THIS
MORNING AND EXIT EAST OF THE AREA BEFORE NOON EARLY AFTERNOON.
WIDESPREAD RAIN...WITH SNOW AT HIGHER ELEVATIONS...WILL ACCOMPANY
THIS FEATURE THOUGH WILL DIMINISH THROUGHOUT THE MORNING. SO WINTER
WEATHER PRODUCTS ASSOCIATED WITH IT WILL BE ALLOWED TO EXPIRE AT 6
AM.

THE NAM12 SHOWS THE SMALLEST AMPLITUDE OF THE 3 SHORTWAVES WILL MOVE
OVER THE AREA FROM THE NW STARTING THIS AFTERNOON. PRECIP WILL
INCREASE AGAIN AND A WINTER WEATHER ADVISORY WAS ISSUED STARTING THIS
MORNING.  THE THIRD AND FINAL TROUGH WILL MOVE IN ON THE HEALS OF THE
SECOND BEGINNING TONIGHT AROUND MIDNIGHT AND CONTINUING TO MOVE EAST
AND OVER WESTERN CO TUE. 500 MB TROUGH PASSAGE SHOULD BE ABOUT 21Z
TUE...WITH NORTHWEST FLOW ALOFT AND SLOWLY DIMINISHING PRECIP
FOLLOWING THAT.

TUESDAY NIGHT...TEMPS WILL BE WELL BELOW NORMAL IN THE WAKE OF
TUESDAYS TROUGH PASSAGE AND HAVE ISSUED A FREEZE WATCH FOR THE
NORTHWEST CO PLATEAU...CENTRAL VALLEYS...AND PORTIONS OF THE CENTRAL
MOUNTAINS...ZONE 1/2/5/6/7/10/11...FOR TUE NIGHT/WED MORNING LOW
TEMPS.

.LONG TERM...WEDNESDAY THROUGH MONDAY...
POTENTIALLY RECORD SETTING COLD MORNING TEMPERATURES WILL BEGIN AN
UPWARD CLIMB WEDNESDAY INTO THURSDAY AS A LOW AMPLITUDE RIDGE WILL
REPLACE THE PERSISTENT TROFINESS OF THE PAST WEEKEND AND EARLY WORK
WEEK. FOR THE MOST PART THIS PERIOD WILL BE DRY OVER MOST OF THE
REGION BUT MODELS STILL INDICATE THE DENDRITIC LAYER REMAINING MOIST
ENOUGH WITH WEAK INSTABILITY TO KEEP LIGHT SNOW SHOWERS IN PLACE
ACROSS THE NORTHERN AND CENTRAL MOUNTAINS NEAR THE DIVIDE FOR
WEDNESDAY...DECREASING BY SUNSET. TEMPERATURES LOOK TO WARM ABOUT 5
DEGREES ON WEDNESDAY BUT STILL REMAIN BELOW NORMAL. INSTABILITY
INCREASES ON THURSDAY AFTERNOON AS THE FLATTENED RIDGE MOVES INTO THE
HIGH PLAINS AND THE UPPER FLOW BEGINS TO TURN MORE TO THE SOUTHWEST
BY NEXT STRONG SYSTEM MOVING INTO THE PACIFIC NORTHWEST. STRONGER JET
ROUNDING THE BASE OF THIS OF THIS SYSTEM WILL NOSE INTO THE ROCKIES
BRINGING MAINLY HIGH CLOUDINESS WITH IT BUT THERE MAY BE ENOUGH LIFT
TO SQUEEZE THE MOISTURE FROM TOP DOWN AND BRING SOME SHOWERS AND AN
ISOLATED THUNDERSTORM TO THE NORTHERN HALF OF THE CWA INTO THURSDAY
EVENING. TEMPERATURES LOOK TO BE AT THEIR WARMEST THIS DAY WITH
READING GET UP TO OR SLIGHTLY BETTER THAN NORMAL AND CURRENT FORECAST
ON TRACK. BIGGER CHANGES COMING BEYOND THIS PERIOD WITH MODELS
SHOWING THE PACIFIC SYSTEM DIGGING IN MUCH DEEPER THAN THIS TIME
YESTERDAY...BUT THIS HAS BEEN THE TREND THE PAST SEVERAL WEEKS.
HOWEVER WITH THE EXTENDED MODEL GUIDANCE...GFS SEEMS TO BE THE MOST
CONSISTENT...LEANING TOWARD THE ENSEMBLE FORECAST OF THE EURO AS WELL
FROM 24 HOURS AGO. THIS LEAVES THE STRONGER...SLOWER...AND DEEPER
TROF SOLUTION OF THE EURO AS AN OUTLIER ATTM. THIS MEANS A FRONTAL
PASSAGE DURING THE LATE AFTERNOON OR EVENING OF FRIDAY WITH COOLING
TEMPERATURE TREND NORTH...WITH STRONG HIGH PRESSURE MOVING BACK IN
FOR SATURDAY BRINGING MUCH COOLER TEMPERATURES BACK INTO THE MIX.
LEANING TOWARD THE GFS...THE SYSTEM PUSHES EAST BY SUNDAY MORNING
WITH CLEARING SKIES AND STRONG HIGH PRESSURE IN PLACE ACROSS WESTERN
COLORADO...LEAVING GUIDANCE NUMBERS WELL BELOW THE FREEZING MARK ONCE
AGAIN...AND INTRODUCED A DOWNWARD TREND TO THE FORECAST.

.AVIATION...
WIDESPREAD MIXED RAIN AND SNOW SHOWERS...SNOW LEVEL 6500 FEET NORTH
TO 7500 FEET SOUTH...WILL CREATE FREQUENT MOUNTAIN OBSCURATIONS.
MVFR CIGS WILL BE COMMON...SOMETIMES LOWERING TO IFR DURING STEADY
PRECIPITATION.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING UNTIL 6 AM MDT MONDAY FOR ZONES 009-010-
          012-013-018-019.
     WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO MIDNIGHT MDT
          TUESDAY NIGHT FOR ZONES 010-012-013-018.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TUESDAY NIGHT FOR
          ZONE 004.
     WINTER WEATHER ADVISORY UNTIL 6 AM MDT MONDAY FOR ZONES 003-017.
     FREEZE WATCH TUESDAY NIGHT UNTIL 9 AM MDT FOR ZONES
          1/2/5/6/7/10/11
UT...WINTER WEATHER ADVISORY UNTIL 6 AM MDT MONDAY FOR ZONE 28.
     FREEZE WATCH TUESDAY NIGHT UNTIL 9 AM MDT FOR ZONE 27.

&&

SHORT TERM.....CJC
LONG TERM......JOE
AVIATION.......CJC
Hazardous weather outlook, Apr 25, 5:08 AM MDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
508 AM MDT MON APR 25 2011

COZ001>014-017>023-UTZ022>025-027>029-261200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
508 AM MDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

EXPECT RAIN AND SNOW SHOWERS TO CONTINUE TODAY. THE SNOW LEVEL WILL
REMAIN BETWEEN 8000 AND 9000 FT...WITH PERIODS OF HEAVY SNOWFALL
EXPECTED IN THE MOUNTAINS THROUGH TONIGHT. TRAVELERS OVER THE HIGH
MOUNTAIN PASSES CAN EXPECT HAZARDOUS DRIVING CONDITIONS.

DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

PERIODS OF SNOW WILL CONTINUE OVER THE WESTERN COLORADO MOUNTAINS
...WITH RAIN AT LOWER ELEVATIONS...THROUGH TUESDAY NIGHT BRINGING
SIGNIFICANT SNOWFALL ACCUMULATIONS TO AREAS ABOVE 8500 FEET BY
WEDNESDAY MORNING.

RECORD OVERNIGHT LOW TEMPERATURES ARE EXPECTED TUESDAY NIGHT ACROSS
THE COLORADO WEST-CENTRAL COLORADO VALLEYS AND UTAH'S GRAND FLAT...
PORTIONS OF THE CENTRAL MOUNTAINS AND THE COLORADO NORTHWEST PLATEAU.

A PACIFIC DISTURBANCE WILL BRING A CHANCE OF RAIN AND SNOW SHOWERS...
AS WELL AS THUNDERSTORMS...TO THE NORTHERN COLORADO BORDER FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 5:35 AM MDTFreeze WatchGJTDelta, Dolores, Eagle, Garfield, Gunnison, La Plata and 8 more4 hr
Apr 25, 3:00 PM MDTWinter Storm WarningGJTDelta, Eagle, Garfield, Gunnison, Hinsdale, Moffat and 6 more33 hr
Apr 25, 3:00 PM MDTWinter Weather AdvisoryGJTArchuleta, Delta, Dolores, Garfield, Hinsdale, La Plata and 7 more33 hr

Nearby

Freeze Warnings in Colorado, 2011Freeze Warnings in Utah, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.